The Truth Behind Adderall and Heart Problems
Adderall is an amphetamine-based prescription medication used to treat attention deficit hyperactivity disorder (ADHD). The combination of amphetamine and dextroamphetamine is very effective for those with diagnosed ADHD, when combined with therapy, in reducing symptoms of the condition. However, because it is an amphetamine drug, it is prone to abuse. Adolescents and young adults may take this drug to get high, to stay up all night and study for exams, to have higher energy during sports competitions, or to lose weight.
Abusing stimulants like Adderall is very dangerous and can cause serious health risks. One of the potential risks from abusing Adderall is cardiovascular damage.
How Does Adderall Affect The Heart?
At high doses, Adderall increases the risk of heart problems, high blood pressure, and stroke. People who have underlying cardiovascular problems are at a greater risk from consuming stimulants, including prescription stimulants overseen by a physician.
Short-term, but potentially dangerous, side effects associated with Adderall include:
- Chest pain
- Difficulty breathing
- Anxiety or panic
- Irregular heartbeat
Additionally, a racing heart, panic attack, or other cardiovascular event may be a sign of an Adderall overdose. Elevated body temperature from large doses of this amphetamine can also damage the heart, along with other internal organs.
Typically, a person who takes Adderall as prescribed for ADHD by a physician will not develop heart problems. Even people who have taken Adderall or similar stimulant medications to treat ADHD since childhood, and continue into adulthood, are not at risk for developing heart problems. Oversight from a medical professional makes these drugs safe and effective to treat ADHD.
However, people who abuse Adderall without a prescription, for fun or as a performance enhancer, are at much greater risk. Taking the substance to enhance academic or physical performance, to lose weight, or to get high puts the individual at risk for abusing larger doses of the drug, becoming dependent on the substance to feel normal, and developing compulsive behaviors around the drug.
Off-Label Adderall Abuse & Heart Damage
Addiction to Adderall is closely associated with taking this substance without a legitimate prescription. Consistently increased blood pressure and heart rate damage and weaken the cardiovascular system.
Other potential risks for developing heart conditions due to Adderall involve off-label prescription. Adults make up a reported 32 percent of all stimulant prescriptions, and many of these individuals may not have ADHD.
Instead, the prescriptions may be given to treat off-label conditions, including:
- Weight management
- Fatigue due to depression
- Traumatic brain injury symptoms
- Hypersomnolence from obstructive sleep apnea (OSA)
While a doctor will prescribe stimulants in moderate doses to treat these conditions, rapid weight loss and OSA are both associated with higher risks of cardiovascular damage. Taking a stimulant after damage has been done to the circulatory system increases the risk of stroke, blood clots, heart attacks, and heart failure.
As long as the individual has appropriate medical oversight, damage to the cardiovascular system from Adderall is unlikely. In people with ADHD, it is virtually unheard of without an underlying and unknown heart problem. However, among those who struggle with amphetamine abuse and who take Adderall at high doses without medical help, addiction can lead to damage to internal organs, including the circulatory system. It is important to get help to overcome substance abuse before chronic health problems, including heart failure, occur.
LEARN MORE ABOUT: